Can aspirin cause bruising?

Print Friendly

DEAR DR. GOTT: I am a 66-year-old female in good health. I have been on an 81 milligram aspirin a day for the last six years. I had a pacemaker inserted in 2007, owing to an electrical problem in my heart. Since then, I have had a problem I attribute to the aspirin, but I’m not sure that’s the culprit. I have blood that pools right under the skin on the lower part of my arms. The blood is very dark — almost black — and sometimes a bit raised. It takes from three to four weeks to fade away, and when it does fade, it leaves a brown spot where it was. I don’t have to hit or scrape my arm. The blood just appears. Right now, I have four large spots on my right arm near the wrist. They are most unsightly, and I have taken to covering them with Band-Aids, but then people ask me what happened to my arm. The only way to hide them would be to wear a long-sleeved blouse all the time. Since I live in Louisiana, where the summers are steamy, I just could not do that.

Is the aspirin causing this? My primary-care doctor said my skin is thin and there is nothing I can do about it. My skin doesn’t seem thin to me. This is upsetting, because I am never without one or more spot on my arms. The right arm seems to get more (I am right-handed), and it seems worse in the warmer months.

By the way, I take flecainide 50 milligrams twice a day, Tegretol XR 900 milligrams once a day (to prevent seizures due to a blow to my head last fall) and Premarin 0.625 milligrams. Can you please give me some help and hope?

DEAR READER: To begin with, your doctor is correct that your skin is thinner. This occurs because a portion of the protective fatty layer of skin that helps cushion blood vessels against injury is lost as we age. There is also the possibility that excess sun exposure over the years has broken down the collagen and elastin fibers in the deep layers of your skin. One more possibility is a side effect of medication you may be on, including the 81 milligrams daily aspirin that acts as an anticoagulant. I should indicate it is common for aspirin, even the 81-milligram strength, to be prescribed to people with abnormal cardiac conditions.

The Tegretol XR you are taking has uncommon side effects of severe allergic reactions, including unusual bruising or bleeding. I am not saying this is the cause of your bruising, but adding this to your aspirin regimen might be the cause. Speak with your physician or cardiologist for his or her interpretation.

Take extra precautions to avoid direct stress to your skin. Your physician(s) will likely continue you on your current medications because of your medical history. As such, you may find yourself wearing long-sleeved shirts when out in public.

To provide related information, I am sending you a copy of my Health Report “Consumer Tips on Medicine.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at

Be Sociable, Share!